California, 2008Blizzard in California, January 3 to 4, 2008
January 3 to 4, 2008 · NWS MFR · 3 events in 3 counties and zones
Multiple storm systems contributed to a historic heavy snow event over Northern California from 01/03 to 01/05/08. The event started off as a wind and snow event with blizzard conditions occurring in a number of places.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple storm systems contributed to a historic heavy snow event over Northern California from 01/03 to 01/05/08. The event started off as a wind and snow event with blizzard conditions occurring in a number of places. The winds diminished on 01/04, but the heavy snow continued and lowered in altitude through the evening of 01/05.
A Blizzard Warning was issued for California zones CAZ080/082/083 above 3000 feet at 02/1512 PST, effective from 03/1700 until 05/2200 PST. The beginning of the event was moved up to 03/1000 PST at 03/0333 PST. The warning was shortened to 05/1000 PST at 03/1610 PST, then shortened again to 04/1600 PST at 03/2334 PST. The warning was cancelled and replaced with a Heavy Snow Warning at 04/1219 PST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 3, 1:08 AM PST, 3 hours 52 minutes earlier.
Area forecast discussion, Jan 3, 1:08 AM PST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
108 AM PST THU JAN 3 2008
.DISCUSSION...00Z NGM/NAM/GFS IN.
AND SO IT BEGINS. SOUTH WINDS ARE INCREASING ALONG THE
COAST...OVER THE RIDGES...AND IN THE SHASTA VALLEY AS THE FIRST OF
TWO FRONTS APPROACHES THE COAST. LIGHT PRECIPITATION IS CURRENTLY
BEING REPORTED AT BROOKINGS AND SHOULD COMMENCE EVERYWHERE ALONG
THE COAST ANYTIME NOW.
CURRENTLY A LONG WAVE UPPER TROUGH IS LOCATED OFFSHORE AROUND 14OW
AND A BROAD RIDGE IS CENTERED OVER THE GREAT PLAINS. THE PACIFIC
NORTHWEST IS CURRENTLY UNDER INCREASING SOUTHWEST FLOW ALOFT...A
GENERALLY STORMY PATTERN FOR THIS AREA.
THE RIDGE AND TROUGH WILL SLOWLY PROGRESS WEST...BUT AS IT DOES SO
A SERIES OF SHORT WAVES WILL EJECT FROM THE TROUGH AND SPEED
THROUGH THE AREA ON THE BRISK SOUTHWESTERLY FLOW. IT IS THESE
SHORT WAVES THAT WILL WREAK HAVOC ON THE AREA WITH STRONG WINDS
AND HEAVY SNOWS.
THE FIRST SHORT WAVE PUSHED A FRONT TO THE COAST BUT IT WEAKENED
AS IT DID SO AND THE FRONT STALLED NEAR THE COAST. A SECOND
STRONGER SHORT WAVE WILL MOVE ONSHORE LATER THIS MORNING AND THIS
WILL REJUVENATE THE FRONT AND PUSH IT INLAND. AS MENTIONED EARLIER
SOUTH WINDS ARE ALREADY INCREASING AND ONCE THE MOISTURE MOVES IN
ALL THE INGREDIENTS FOR THE UPCOMING STORM WILL BE IN PLACE.
PRECIPITATION WILL MOVE INLAND WITH THE FRONT TODAY. HEAVIER
SNOWFALL WILL COMMENCE TONIGHT AS STILL ANOTHER APPROACHING SHORT
WAVE INTENSIFIES THE STORM. SNOW LEVELS WILL INITIALLY BE AROUND
4000 FEET...LOWERING TO 3500 FEET NEAR MOUNT SHASTA BY THURSDAY
NIGHT. SNOWFALL AMOUNTS WILL BE MEASURED IN FEET RATHER THAN
INCHES OVER SISKIYOU COUNTY. THE HEAVY SNOW WILL CONTINUE THROUGH
FRIDAY WITH SNOW LEVELS IN THE 3500 TO 4500 FOOT RANGE. A COLD
FRONT WILL MOVE THROUGH FRIDAY EVENING AND HEAVY SNOW WILL
CONTINUE WITH SNOW LEVELS DROPPING TO 2500 FEET. STORM TOTALS
COULD EXCEED FIVE FEET OF SNOW THURSDAY THROUGH FRIDAY NIGHT OVER
WESTERN AND CENTRAL SISKIYOU COUNTY...ESPECIALLY FROM MOUNT SHASTA
TO MEDICINE LAKE AREA. THE CASCADES WILL SEE OCCASIONALLY HEAVY
SNOW THURSDAY NIGHT BUT HEAVIER SNOW WILL FALL THERE FRIDAY AND
FRIDAY NIGHT AS THE FLOW ALOFT BECOMES MORE WESTERLY...OPTIMIZING
OROGRAPHIC LIFT. THE KALMIOPSIS WILDERNESS AREA WILL ALSO SEE A
LOT OF SNOW...BUT SNOW LEVELS WILL REMAIN TOO HIGH IN THAT AREA TO
ISSUE ANY WATCHES/WARNINGS THERE.
SNOW SHOWERS WILL PERSIST THROUGH SATURDAY BUT THE INTENSITY WILL
DIMINISH A BIT. HOWEVER...WITH THE COLD AIR ALOFT MOVING IN...SOME
OF THE SHOWERS WILL BE QUITE INTENSE WITH THUNDER POSSIBLE ALONG
THE COAST BEGINNING FRIDAY NIGHT AND CONTINUING THROUGH
SUNDAY. THE MUCH WEAKENED LONG WAVE TROUGH WILL FINALLY MOVE
ONSHORE SUNDAY NIGHT. WHILE SHOWERS WILL PERSIST...THEY WILL BE MUCH
LESS INTENSE FROM SUNDAY NIGHT ON.
A SHORT WAVE RIDGE WILL MOVE IN SUNDAY NIGHT AND IT WILL PUSH A
WARM FRONT THROUGH THE AREA MONDAY NIGHT...RAISING SNOW LEVELS. THE
PATTERN FOR THE FIRST PART OF NEXT WEEK WILL BE A SERIES OF LOW
AMPLITUDE SYSTEMS MOVING THROUGH...EACH BRINGING SOME WIND AND PRECIPITATION
TO THE AREA BUT VALUES WILL BE BELOW WARNING CRITERIA...EXCEPT
POSSIBLY SOME MINIMAL GALES OVER THE COASTAL WATERS.
&&
.AVIATION...VFR CONDITIONS WILL GIVE WAY TO MVFR CIGS/VSBYS WITH
ISOLD IFR CIGS/VSBYS LATER TONIGHT. WIDESPREAD IFR CONDITIONS WILL
DEVELOP OVER THE MOUNTAIN AREAS AND ALL OF SISKIYOU COUNTY FROM
THE CASCADES WEST LATER TODAY...WITH MVFR CONDITIONS AND SOME
AREAS OF VFR IN DOWNSLOPE AREAS IN THE WEST SIDE VALLEYS AND EAST
OF THE CASCADES.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 4 AM TO 7 PM PST THURSDAY FOR ORZ021-
ORZ022.
WINTER WEATHER ADVISORY FROM 4 PM THURSDAY TO 1 PM PST FRIDAY
FOR ORZ027-ORZ028.
WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
EVENING FOR ORZ027-ORZ028.
BLIZZARD WARNING FROM 5 PM THURSDAY TO 10 PM PST SATURDAY FOR .
CA...BLIZZARD WARNING FROM 5 PM THURSDAY TO 10 PM PST SATURDAY FOR
CAZ080-CAZ082-CAZ083.
HIGH WIND WARNING FROM 10 AM THURSDAY TO 12 PM PST FRIDAY FOR
CAZ081.
WINTER WEATHER ADVISORY FROM 4 AM FRIDAY TO 10 PM PST SATURDAY
FOR CAZ081.
PACIFIC COASTAL WATERS...GALE WARNING UNTIL 4 AM PST SATURDAY FOR
PZZ350-PZZ356-PZZ370-PZZ376.
HAZARDOUS SEAS WARNING UNTIL 4 PM PST SUNDAY FOR PZZ350-PZZ356-
PZZ370-PZZ376.
15/15/16Hazardous weather outlook, Jan 3, 4:23 AM PST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
423 AM PST THU JAN 3 2008
ORZ021-022-041200-
CURRY COUNTY COAST-SOUTH CENTRAL OREGON COAST-
423 AM PST THU JAN 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA
.DAY ONE...TODAY
HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM PST. SEE HIGH WIND
WARNING PRODUCT FRO DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HIGH WIND WARNING IN EFFECT FROM 4 AM PST TO 4 PM PST FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ081-041200-
CENTRAL SISKIYOU COUNTY-
423 AM PST THU JAN 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA
.DAY ONE...TODAY
HIGH WIND WARNING IN EFFECT FROM 10 AM PST. SEE HIGH WIND WARNING
PRODUCT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HIGH WIND WARNING CONTINUES TO 4 PM PST FRIDAY. A WINTER WEATHER
ADVISORY REMAINS IN EFFECT FROM 4 AM PST FRIDAY TO 10 PM PST
SATURDAY. SEE WINTER WEATHER PRODUCT FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ080-082-083-041200-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-WESTERN SISKIYOU COUNTY-
423 AM PST THU JAN 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA
.DAY ONE...TODAY
BLIZZARD WARNING NOW IN EFFECT FROM 10 AM PST. SEE WINTER WEATHER
MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
BLIZZARD WARNING CONTINUES TO 10 PM PST SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ027-028-041200-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
SOUTH CENTRAL OREGON CASCADES-
423 AM PST THU JAN 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA
.DAY ONE...TODAY
WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 PM PST. SEE WINTER
WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINTER WEATHER ADVISORY CONTINUES TO 1 PM PST FRIDAY. WINTER STORM
WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY
EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GLASER
Blizzard, South Central Siskiyou County
- When
- January 3, 5:00 AM PST to January 4, 9:45 AM PST
- Where
- South Central Siskiyou County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
Snowfall amounts in CAZ082 during this event are listed below. Amounts are in inches and times are in PST.
Mt. Shasta City 1N 12.0 03/0500-04/0500.|Weed 4SW 8.0 03/0700-03/1600.|Weed 4SW 8.5 03/1600-04/1600.|Mt. Shasta City N 12.0 03/0800-04/1200 (6 in first 6 hrs).|Mt. Shasta City 7.0 03/0900-03/1600 (Cooperative Ob).|Mt. Shasta City 3NW 10.0 03/0930-03/1630.|Weed 4SSW 9.0 03/0930-03/1500 wind gusts 50-55 mph.|Mt. Shasta City 3SSE 8.0 03/1000-03/1615 (at 3500 feet).|Mt. Shasta City 6NW 8.0 03/1000-03/1430.|Mt. Shasta City 1N 6.0 03/1000-03/1530.|Weed 4SSW 8.0 04/0200-04/0800.|Mt. Shasta City 6NW 6.0 04/0345-04/0945.
Blizzard, Western Siskiyou County
- When
- January 3, 5:00 AM PST to January 4, 9:45 AM PST
- Where
- Western Siskiyou County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
Based on snowfall and wind reports in adjacent zone CAZ082, it is assumed that blizzard warning criteria was met in zone CAZ080 as well.
Blizzard, North Central & Southeast Siskiyou County
- When
- January 3, 5:00 AM PST to January 4, 9:45 AM PST
- Where
- North Central & Southeast Siskiyou County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
Based on snowfall and wind reports in adjacent zone CAZ082, it is assumed that blizzard warning criteria was met in zone CAZ083 as well.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oklahoma, January 3, 20083 deaths · 7 injured · $45,000 · 3 events
- Cold in Louisiana, January 3, 20082 deaths · 1 event
- High Wind in Oregon, January 3 to 4, 20081 death · $1.0 million · 73 kt wind · 3 events
- Winter Storm and High Wind in California, January 3 to 7, 20082 injured · $4.5 million · 65 kt wind · 12 events
- High Wind in Oregon, January 3 to 4, 2008$1.7 million · 70 kt wind · 7 events
- Winter Weather in Texas, January 3, 20082 injured · $40,000 · 3 events
- Frost and Freeze in Florida, January 3, 2008$80,000 · 3 events
- High Wind in Oregon, January 3 to 4, 200866 kt wind · 5 events
- High Wind in California, January 3 to 4, 200870 kt wind · 5 events
- Astronomical Low Tide in New Jersey, January 3, 20084 events
- Astronomical Low Tide in Delaware, January 3, 20082 events
- Astronomical Low Tide in Pennsylvania, January 3, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120499, 120501, 120502.